Alert archive / Oklahoma / Wind Advisories in 2019

Wind Advisory 3, NWS Norman, OK

January 28, 20199 counties in Oklahoma; 7 counties in Texas

NWS Norman, OK issued this wind advisory at Jan 28, 2019, 10:08 AM CST for 9 counties in Oklahoma; 7 counties in Texas. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jan 28, 2019, 10:08 AM CST (16:08 UTC)
Expired
Jan 28, 2019, 1:00 PM CST
In force
3 hr
Issued by
NWS Norman, OK

Counties Beckham County, OK, Comanche County, OK, Cotton County, OK, Greer County, OK, Harmon County, OK, Jackson County, OK, Kiowa County, OK, Tillman County, OK, Washita County, OK, Archer County, TX, Baylor County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 22 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 4.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2019-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2019-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2356 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

338 
WWUS74 KOUN 281608
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
1008 AM CST Mon Jan 28 2019

OKZ021-022-033>038-044-TXZ083>089-281900-
/O.NEW.KOUN.WI.Y.0003.190128T1608Z-190128T1900Z/
Beckham-Washita-Harmon-Greer-Kiowa-Jackson-Tillman-Comanche-
Cotton-Hardeman-Foard-Wilbarger-Wichita-Knox-Baylor-Archer-
Including the cities of Elk City, Sayre, Cordell, Burns Flat, 
Sentinel, Hollis, Mangum, Granite, Hobart, Snyder, Altus, 
Frederick, Lawton, Walters, Temple, Quanah, Crowell, Vernon, 
Sheppard AFB, Wichita Falls, Munday, Knox City, Seymour, 
Archer City, Holliday, Lakeside City, and Scotland
1008 AM CST Mon Jan 28 2019

...WIND ADVISORY IN EFFECT UNTIL 1 PM CST THIS AFTERNOON...

The National Weather Service in Norman has issued a Wind
Advisory, which is in effect until 1 PM CST this afternoon.

* WINDS...North 30 to 35 mph with gusts to 45 mph.

* TIMING...Until early afternoon Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this wind advisory went out at Jan 28, 4:47 AM CST, 5 hours 21 minutes earlier.

Area forecast discussion, Jan 28, 4:47 AM CST, 5 hours 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
447 AM CST Mon Jan 28 2019

.DISCUSSION...

&&

.AVIATION...
For the 12z TAFs:

A cold front is moving south across the area this morning and will
switch winds to northerly, with a significant increase in speeds.
Winds will diminish this evening. Mid level clouds will result in
ceilings for a period, but category will remain VFR. A brief
period of sprinkles could occur mid morning through early
afternoon across portions of northern and central Oklahoma.

&&

.PREV DISCUSSION... /issued 227 AM CST Mon Jan 28 2019/

DISCUSSION...
We added "sprinkles" for this morning near/behind the front where
moisture is modest but northward sloping frontogenesis band with
height is pretty strong. Measurable precipitation seems unlikely
at this time. Thermal profiles don't cool sufficiently for snow
until deepest forcing and moisture move south. One potential
caveat could be later in the afternoon when 500-mb vort moves
through. Mid-level moisture amounts vary in models, but all show a
fairly dry boundary layer. So, this will probably be just mid-
level stratus and not a concern for precipitation, but we'll
monitor trends.

Winds within the boundary layer and expected momentum transfer
generally falls short of Wind Advisory criteria, although a few
gusts to around 40 mph will probably occur. These northerly post-
frontal winds will relax fairly quickly during the evening. Surface
high and resultant light winds with clear skies should result in
good radiative cooling early Tuesday, so we have low temperatures at
the low end of model guidance.

Tuesday-Wednesday, a highly anomalous deep closed low and
associated shallow Arctic air mass will move into the Great Lakes
region. The western edge of this cold air mass will move into our
region Wednesday. Thursday, the beginning of a large scale pattern
change will force the colder air to retreat and a warming trend
will begin. Late week into the weekend mid-level heights build
considerably over the central and eastern part of the country and
a trough evolving in the west. A lead wave with varying amplitudes
but similar timing in the models will strengthen southerly flow
and moisture advection and some light showers or drizzle may be
possible across mainly southeastern portions of the area as early
as Thursday night.

Models diverge some during this time, but generally point to a
downsloping/warmer pattern Saturday and Sunday so we're on the
higher end of guidance then. There may be an opportunity for light
precipitation amounts with one or more ejecting waves Sunday into
early next week.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  44  19  44  21 /  10   0   0   0
Hobart OK         47  20  46  23 /   0   0   0   0
Wichita Falls TX  52  22  47  31 /   0   0   0   0
Gage OK           43  16  46  16 /  10   0   0   0
Ponca City OK     42  17  42  14 /  10   0   0   0
Durant OK         52  23  44  29 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

03/12/12
Hazardous weather outlook, Jan 28, 4:44 AM CST, 5 hours 24 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
444 AM CST Mon Jan 28 2019

OKZ004>048-050>052-TXZ083>090-291045-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
444 AM CST Mon Jan 28 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Wind...
Strong northerly winds are expected today. Gusts up to around 40
mph are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

No hazardous weather is expected at this time.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Nearby

Wind Advisories in Oklahoma, 2019Wind Advisories in Texas, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.